Hail, Beckham
- When
- March 27, 4:45 AM CST
- Where
- Beckham County, Elk City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.410, -99.420
The hail report was relayed by KOCO-5 television.
A cold front moved into northwest Oklahoma during the early morning hours. A large area of thunderstorms developed across northern and central Oklahoma, with a few becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front moved into northwest Oklahoma during the early morning hours. A large area of thunderstorms developed across northern and central Oklahoma, with a few becoming severe. Hail up to quarter-size was reported, along with a few wind gusts near 60 mph. No damage was reported with the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 27, 3:20 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
420 AM CDT FRI MAR 27 2009
.DISCUSSION...
THE PREVIOUS WINTER STORM WARNING WILL BE UPGRADED TO A BLIZZARD
WARNING AND THE PREVIOUS WATCH WILL BE EXPANDED AND CONVERTED TO A
WINTER STORM WARNING. BLIZZARD CRITERIA WILL LIKELY BE MET BUT NOT
FOR THE ENTIRE WARNING PERIOD. GIVEN VERY SIGNIFICANT SNOW
ACCUMULATIONS AND BLOWING/DRIFTING EXPECTED...THE HARDER BLIZZARD
WARNING SHOULD GET RIGHT MESSAGE ACROSS TO THOSE ACROSS NORTHWEST
PARTS OF THE STATE AND IT WILL BLEND WELL WITH SURROUND WFO
HIGHLIGHTS. A FEW COUNTIES WERE ADDED FOR THE NEW WARNING. THIS
WILL INCORPORATE AREAS FROM LAWTON...UP THROUGH CHICKASHA...
NORMAN...AND SHAWNEE. GOING TO BE A TIGHT GRADIENT ON SOUTHERN
END OF HEAVIER ACCUMULATIONS...SO IT IS POSSIBLE THAT THE SOUTHERN
PORTIONS OF THE MOST SOUTHERN COUNTIES IN THE WARNING MAY NOT GET
MUCH SNOW. ADVISORIES CANNOT BE RULED OUT LATER TODAY JUST SOUTH
OF NEW WARNING...SOMETHING THAT THE DAY SHIFT WILL MONITOR AND
TAKE ACTION IF NEEDED. AS FAR AS TIMING...WE WILL START THE NEW
WARNING A LITTLE LATER...THIS EVENING THROUGH TOMORROW...ROUGHLY
FROM THE I-35 CORRIDOR EAST AND NORTHEAST. CHANGE OVER IN THE
OKLAHOMA CITY METRO AREA WILL LIKELY WAIT UNTIL MID-LATE AFTERNOON
WITH ACCUMULATIONS NOT EXPECTED UNTIL THIS EVENING. THIS BEING
TYPED WITH THE CAVEAT THAT WITH INTENSIFYING SYSTEMS SUCH AS
THIS...THE COLD AIR CAN SURGE FARTHER AND FASTER THAN PROGD.
STILL...A CHANGE OVER IN THE 4 TO 7 PM TIME-FRAME STILL LOOKS
CAUTIOUSLY REASONABLE.
MODEL DERIVED SNOWFALL TOTALS STILL OFF OF THE CHARTS (25 TO 30
INCHES ACROSS NORTHWEST 1/4 OF OKLAHOMA). WE INCREASED THEM A BIT ON
SOUTHERN FRINGE OF WARNING AND ACROSS NORTHWEST OKLAHOMA BASED ON
LATEST SREF...HPC COORD...AND OTHER WFO GRIDDED FORECASTS.
DEFORMATION/PIVOT POINT OF MID-LEVEL FLOW WILL ALLOW FOR A BAND OF
WELL OVER A FOOT SOMEWHERE...CURRENTLY MOST LIKELY ACROSS
NORTHWEST OKLAHOMA UP INTO SOUTH-CENTRAL KANSAS.
REST OF PACKAGE...SUNDAY AND BEYOND...WAS DERIVED FROM GFS
INITIALIZATIONS WITH VERY LITTLE MODIFICATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 46 30 39 26 / 90 100 60 0
HOBART OK 39 28 40 28 / 90 90 30 0
WICHITA FALLS TX 50 31 46 33 / 60 50 10 0
GAGE OK 31 22 36 22 / 100 100 30 0
PONCA CITY OK 39 30 36 21 / 100 100 80 0
DURANT OK 60 34 46 35 / 70 50 30 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT SATURDAY
FOR OKZ008-013-019-020-025-026-028>030.
WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM CDT
SATURDAY FOR OKZ018-022>024-027-033>036-038.
BLIZZARD WARNING FROM 7 AM THIS MORNING TO 1 PM CDT SATURDAY FOR
OKZ004>007-009>012-014>017-021.
TX...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 1 PM CDT
SATURDAY FOR TXZ083.
&&
26/11HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
533 AM CDT FRI MAR 27 2009
OKZ004>048-050>052-TXZ083>090-271700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
533 AM CDT FRI MAR 27 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS SOUTHEASTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK IS SOUTHEAST OF A LINE FROM CALVIN TO ADA TO ARDMORE
TO MARIETTA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON THROUGH MID EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL THIS EVENING.
DISCUSSION...
A STRONG STORM SYSTEM WILL MOVE FROM THE SOUTHWEST UNITED STATES TO
THE SOUTHERN PLAINS TODAY. AT THE SURFACE... A COLD FRONT WILL MOVE
SOUTHEAST THROUGH OKLAHOMA AND NORTH TEXAS TODAY... AND A DRYLINE
WILL MOVE EAST THROUGH TEXAS AND SOUTHERN OKLAHOMA. THE AREA TO THE
EAST OF THE DRYLINE AND SOUTHEAST OF THE COLD FRONT WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AND WIND SHEAR WILL BE SUFFICIENT
TO SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY SEVERE WEATHER
EXPECTED WILL BE LARGE HAIL WITH A SECONDARY THREAT OF DAMAGING
THUNDERSTORM WINDS. ALTHOUGH CHANCES ARE LOW... AN ISOLATED TORNADO
CAN NOT BE RULED OUT ACROSS FAR SOUTHEAST OKLAHOMA NEAR THE RED
RIVER. THE SEVERE WEATHER RISK WILL DIMINISH QUICKLY AS THE COLD
FRONT MOVES THROUGH THE AREA THIS EVENING.
FARTHER WEST... ALTHOUGH THE COLD FRONT WILL BRING A COLD AND STABLE
LOW LEVEL AIRMASS... THERE WILL BE SUFFICIENT INSTABILITY IN THE MID
LEVELS TO SUPPORT ELEVATED THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS WILL LIKELY PRODUCE SMALL HAIL...SLEET OR EVEN HEAVY
SNOW.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
HEAVY SNOW AND STRONG NORTH WINDS WILL CREATE BLIZZARD CONDITIONS
ACROSS PORTIONS OF NORTHWESTERN OKLAHOMA. HEAVY SNOWFALL WILL AFFECT
PORTIONS OF NORTHERN... CENTRAL AND WESTERN OKLAHOMA. REFER TO THE
LATEST BLIZZARD AND WINTER STORM WARNING PRODUCTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN NORTHERN OKLAHOMA
ON SUNDAY NIGHT. THUNDERSTORM CHANCES WILL INCREASE ACROSS CENTRAL
AND EASTERN OKLAHOMA AND NORTH CENTRAL TEXAS ON TUESDAY AND
WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
..SPEG./KBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 524 AM CDT FRI MAR 27 2009 OKZ021-271045- BECKHAM OK- 524 AM CDT FRI MAR 27 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 10 MILES WEST OF ELK CITY TO 4 MILES NORTH OF CARTER AT 524 AM CDT...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BECKHAM COUNTY...INCLUDING THE CITY OF ELK CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ..SPEG.
The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 10:44 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
The hail report was relayed by KOCO-5 television.
Reports of dime to nickel size hail were relayed by the county EM.
The hail was reported on I-35.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160441, 160442, 160443, 160444, 160445.